Alert archive / Colorado / Tornado Warnings in 2008

Tornado Warning 86, NWS Goodland, KS

June 26, 2008Yuma County, Colorado

NWS Goodland, KS issued this tornado warning at Jun 26, 2008, 4:53 PM MDT for Yuma County, Colorado. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 26, 2008, 4:53 PM MDT (22:53 UTC)
Expired
Jun 26, 2008, 5:07 PM MDT
In force
14 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon

County Yuma County, CO

The radar

The Goodland radar (KGLD), 112 km from the middle of the area, began a volume at 22:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.9 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2008-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2008-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2801 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KGLD 262252
TORGLD
COC125-262330-
/O.NEW.KGLD.TO.W.0086.080626T2253Z-080626T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
453 PM MDT THU JUN 26 2008

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHEASTERN YUMA COUNTY IN NORTHEAST COLORADO...

* UNTIL 530 PM MDT

* AT 451 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 12 MILES
  SOUTHWEST OF WAUNETA...OR 6 MILES NORTHEAST OF ECKLEY...MOVING EAST
  AT 12 MPH.

* THE TORNADO WILL BE NEAR...
  6 MILES SOUTH OF WAUNETA AROUND 530 PM MDT...

THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 248 AND 265.

THIS THUNDERSTORM WILL PRODUCE DAMAGING WINDS RESULTING IN AREAS OF
NEAR ZERO VISIBILITY IN BLOWING DIRT. USE EXTREME CAUTION IF YOU MUST
TRAVEL AND BE ALERT FOR RAPIDLY CHANGING VISIBILITY.

LAT...LON 4044 10205 4017 10205 4011 10237 4036 10239
TIME...MOT...LOC 2253Z 251DEG 10KT 4018 10240

$$
BURTIS
1 follow-up statement
000 
WWUS53 KGLD 262307
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
508 PM MDT THU JUN 26 2008

COC125-262318-
/O.CAN.KGLD.TO.W.0086.000000T0000Z-080626T2330Z/
YUMA CO-
508 PM MDT THU JUN 26 2008

...THE TORNADO WARNING FOR NORTHEASTERN YUMA COUNTY IS CANCELLED...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT
FRIDAY MORNING FOR NORTHWEST KANSAS AND SOUTHWEST NEBRASKA.

LAT...LON 4044 10205 4017 10205 4011 10237 4036 10239
TIME...MOT...LOC 2308Z 251DEG 10KT 4019 10235

$$

BURTIS

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at Jun 26, 2:10 PM MDT, 2 hours 43 minutes earlier.

Area forecast discussion, Jun 26, 2:10 PM MDT, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
210 PM MDT THU JUN 26 2008

.DISCUSSION...FORECAST CONCERNS ARE PRECIPITATION CHANCES THE NEXT
FEW DAYS.

TONIGHT-SUNDAY NIGHT...A COLD FRONT WILL MOVE THROUGH THE AREA
TONIGHT WITH HIGH PRESSURE IN ITS WAKE FRIDAY AS AN UPPER LEVEL
LOW PRESSURE AREA MOVES INTO NORTH DAKOTA. ON SATURDAY THIS UPPER
LOW IS EXPECTED TO MOVE TOWARD THE GREAT LAKES WITH HIGH PRESSURE
AND A NORTHERLY COMPONENT TO THE WIND REMAINING OVER THE AREA. FOR
SATURDAY NIGHT THROUGH SUNDAY NIGHT THE UPPER LOW AND ASSOCIATED
TROUGH WILL EXPAND THEN SLOWLY LIFT NORTHEAST ALLOWING A LARGE
UPPER RIDGE CENTERED WEST OF THE DIVIDE TO SLOWLY EXPAND EASTWARD.

AFTERNOON TEMPERATURES FRIDAY WILL BE TRICKY AND DEPENDENT ON
FRONTAL TIMING. HAVE GONE WITH MID 80S ACROSS THE NORTH TO MID 90S
ACROSS THE SOUTH. FOR SATURDAY AND SUNDAY A COOLING TREND WITH
READINGS GENERALLY IN THE 80S BOTH DAYS.

WILL KEEP A CHANCE OF THUNDERSTORMS THROUGH MIDNIGHT NIGHT AS
SOUTHEAST COLORADO WAVE MOVES ACROSS THE AREA. SHORTLY AFTER 06Z
ANY PRECIPITATION SHOULD BE EAST OF THE AREA AS SUBSIDENCE AND
DECREASING MOISTURE MOVE IN SO HAVE REMOVED THUNDERSTORMS IN THIS
TIMEFRAME AS A RESULT. MAY SEE SOME LIGHT SHOWER ACTIVITY BY 18Z
TOMORROW MORNING EITHER OVER THE FAR SOUTH WHERE LOW LEVEL
CONVERGENCE IS MAXIMIZED BUT BETTER MOISTURE IS FARTHER NORTH OR
ACROSS THE FAR NORTH WHERE BETTER MOISTURE IS LOCATED BUT
CONVERGENCE AND INSTABILITY IS LESS. BY AFTERNOON MID LEVEL
MOISTURE AND INCREASING JET DYNAMICS ALONG WITH WEAKEST INHIBITION
POINT TO AREAS ALONG AND DOWNSTREAM OF THE CHEYENNE RIDGE AND
PALMER DIVIDE. WITH 0-6KM WINDS FROM THE NORTHWEST A FEW OF THESE
TERRAIN DRIVEN STORMS MAY MOVE A BIT FURTHER EAST. WITH WEAK MID
LEVEL LAPSE RATES SEVERE STORMS ARE NOT EXPECTED. WITH THE LOSS OF
DAYTIME HEATING THESE STORMS SHOULD DISSIPATE BY 03Z OR SO AS THEY
MOVE SOUTHEAST. SHOULD SEE ISOLATED STORMS AGAIN LATE SATURDAY
AFTERNOON/EARLY EVENING ACROSS THE HIGHER TERRAIN OF THE PALMER
DIVIDE WHERE INHIBITION IS LOWEST. BY MIDNIGHT THIS ACTIVITY WILL
HAVE DISSIPATED.

FOR THE MONDAY THROUGH THURSDAY PERIODS...GOOD AGREEMENT ON UPPER
LEVEL HIGH PRESSURE/850 THERMAL RIDGE OVER THE INTERMOUNTAIN WEST
AND HIGH PLAINS WITH UPPER TROUGHS BOTH NEAR THE WEST COAST AND
OVER THE GREAT LAKES/NORTHEAST.

NOT PROMISING FOR PRECIPITATION CHANCES ON MONDAY AS BEST
INSTABILITY TO OUR WEST AND 0-6KM STORM MOTIONS SHOW A NORTHEAST
COMPONENT SUGGESTING STORMS NOT MOVING INTO THE AREA. FOR TUESDAY
A BIT BETTER CHANCE AS SOME MOISTURE MOVES INTO THE AREA AND SOME
WEAK CONVERGENCE DEVELOPS ALONG A SURFACE TROUGH OVER THE CO/KS
BORDER. 0-6KM WINDS ARE FROM THE SOUTH SO AT LEAST STORMS
COULD/SHOULD MOVE INTO THE AREA IF THEY DONT DEVELOP ALONG THE
TROUGH.

AFTERNOON TEMPERATURES WILL RANGE FROM AROUND 90 MONDAY TO THE MID
AND UPPER 90S BY WEDNESDAY. THURSDAY LOOKS RATHER WARM TOO WITH
READINGS IN THE MID TO POSSIBLY UPPER 90S IF GFS 850 TEMPERATURES
VERIFY. IN FACT...TRIPLE DIGIT READINGS POSSIBLE ALONG THE CO/KS
BORDER. WONT GO QUITE THAT HIGH AT THIS POINT HOWEVER.

DDT

&&

.AVIATION...

FOR THE 18Z TAF CYCLE...VFR CONDITIONS ARE EXPECTED TO PREVAIL
THROUGH MOST OF THE TAF PERIOD. WIDELY SCATTERED AFTERNOON
CONVECTION EXPECTED TO DEVELOP WITH PEAK HEATING...ALTHOUGH
UNCERTAIN IF THEY WILL DIRECTLY IMPACT A TAF SITE. COLD FRONT WILL
APPROACH DURING THE OVERNIGHT HOURS WITH WIND SHIFT TO THE NORTH AND
GUSTY EARLY FRIDAY MORNING.

24

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&

WFO GOODLAND
Hazardous weather outlook, Jun 26, 10:03 AM MDT, 6 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1003 AM MDT THU JUN 26 2008

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-271430-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1003 AM MDT THU JUN 26 2008 /1103 AM CDT THU JUN 26 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL CONTINUE THROUGH THE LATE MORNING AND
EARLY AFTERNOON HOURS...MAINLY EAST OF HIGHWAY 25. OCCASIONAL
LIGHTNING STRIKES AND WIND GUSTS TO 40 MPH WILL BE POSSIBLE NEAR
THESE STORMS.

SCATTERED THUNDERSTORMS WILL REDEVELOP LATER THIS AFTERNOON...MAINLY
WEST OF HIGHWAY 25 INCLUDING EASTERN COLORADO. THESE STORMS WILL
BE CAPABLE OF PRODUCING GUSTY OUTFLOW WINDS AND CLOUD-TO-GROUND
LIGHTNING. QUARTER SIZED HAIL MAY ALSO ACCOMPANY SOME OF THE
STRONGER THUNDERSTORMS. SOME OF THESE STORMS WILL MOVE EAST INTO THE
REMAINDER OF THE TRI STATE AREA THIS EVENING...WITH A CONTINUED
ISOLATED WIND AND SMALL HAIL THREAT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS WILL BE POSSIBLE FRIDAY MORNING AS A COLD
FRONT PUSHES SOUTH THROUGH THE REGION. THE MAIN THREAT WILL BE
CLOUD-TO-GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

DLF/JDK

In the hours before

Local storm report, Jun 26, 4:27 PM MDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
427 PM MDT THU JUN 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     TORNADO          3 NW YUMA               40.15N 102.76W
06/26/2008                   YUMA               CO   LAW ENFORCEMENT

            YUMA POLICE REPORTED LANDSPOUT TORNADO APPROXIMATELY 3
            MILES NORTHWEST OF YUMA.

&&

FOLTZ
Local storm report, Jun 26, 4:51 PM MDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
451 PM MDT THU JUN 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0442 PM     TORNADO          5 N ECKLEY              40.18N 102.49W
06/26/2008                   YUMA               CO   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTED BRIEF LANDSPOUT TORNADO IN AN
            OPEN FIELD.

&&

FOLTZ

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 4:23 PM MDTTornado WarningGLDYuma40 min

Nearby

Tornado Warnings in Colorado, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.